Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 229, NWS North Platte, NE

July 11, 2009Garden County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 11, 2009, 10:30 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 75 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2009, 10:30 PM MDT (04:30 UTC)
Expired
Jul 11, 2009, 11:45 PM MDT
In force
75 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Garden County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 11:08 PM MDTTSTM WND GST 64Crescent Lake Nwr, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:56 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2072 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
3.8
Supercell composite
17.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 120430
SVRLBF
NEC069-161-120545-
/O.NEW.KLBF.SV.W.0229.090712T0430Z-090712T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 PM MDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF OSHKOSH...
  SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1145 PM MDT

* AT 1024 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF RICHARDSON
  LAKE...OR 28 MILES SOUTH OF ALLIANCE...AND MOVING EAST AT 30 MPH.
  SEVERAL OTHER STORMS UP AND DOWN GARDEN AND SOUTHERN SHERIDAN 
  COUNTIES WILL MOVE EAST AND PRODUCE WIND DAMAGE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHARDSON LAKE BY 1045 PM MDT...
  CRESCENT LAKE NWR BY 1105 PM MDT...
  7 MILES NORTH OF DOGTOWN FLATS BY 1110 PM MDT...
  DEER LAKE BY 1115 PM MDT...
  9 MILES SOUTH OF BRITTON LAKE BY 1120 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WINDS BLEW A TRUCK OFF INTERSTATE 80 NEAR KIMBALL THIS 
EVENING. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SUNDAY
MORNING FOR THE PANHANDLE AND SOUTHWEST NEBRASKA.

&&

LAT...LON 4220 10270 4217 10207 4125 10208 4123 10261
      4173 10265 4180 10269 4199 10269 4200 10271
TIME...MOT...LOC 0428Z 270DEG 25KT 4170 10274

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 120511
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1111 PM MDT SAT JUL 11 2009

NEC069-161-120545-
/O.CON.KLBF.SV.W.0229.000000T0000Z-090712T0545Z/
GARDEN NE-SHERIDAN NE-
1111 PM MDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR SOUTHERN SHERIDAN AND GARDEN COUNTIES...

AT 1110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF CRESCENT
LAKE NWR...OR 29 MILES SOUTHEAST OF ALLIANCE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF DEER LAKE BY 1125 PM MDT...
  BRITTON LAKE BY 1130 PM MDT...
  JERRY LAKE BY 1135 PM MDT...
  8 MILES SOUTH OF KINCAID LAKE BY 1145 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WINDS HAVE OCCURRED WITH THIS STORM EARLIER TONIGHT NEAR 
KIMBALL. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SUNDAY
MORNING FOR THE PANHANDLE AND SOUTHWEST NEBRASKA.

&&

LAT...LON 4220 10270 4217 10207 4125 10208 4123 10261
      4173 10265 4180 10269 4199 10269 4200 10271
TIME...MOT...LOC 0510Z 270DEG 25KT 4183 10244

$$

CDC
000 
WWUS53 KLBF 120544
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1144 PM MDT SAT JUL 11 2009

NEC069-161-120553-
/O.EXP.KLBF.SV.W.0229.000000T0000Z-090712T0545Z/
GARDEN NE-SHERIDAN NE-
1144 PM MDT SAT JUL 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHERIDAN AND GARDEN
COUNTIES WILL EXPIRE AT 1145 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SUNDAY
MORNING FOR THE PANHANDLE AND SOUTHWEST NEBRASKA.

LAT...LON 4220 10270 4217 10207 4125 10208 4123 10261
      4173 10265 4180 10269 4199 10269 4200 10271
TIME...MOT...LOC 0543Z 270DEG 25KT 4183 10213

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:50 PM MDT, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 11, 1:50 PM MDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT SAT JUL 11 2009

.SYNOPSIS...
    AT 18Z...SURFACE ANALYSIS SHOWED A FRONT ACROSS SOUTHERN KANSAS
TO SOUTHEAST COLORADO AND THEN NORTH ALONG THE FRONT RANGE TO
SOUTHEAST WYOMING. HUMID CONDITIONS CONTINUED WITH DEWPOINTS IN THE
60S TO LOWER 70S. IN THE UPPER LEVELS...THE 6.7 MICRON IMAGERY
SHOWED A PLUME OF MOISTURE COMING ACROSS THE DESERT SOUTHWEST
THROUGH CENTRAL AND NORTHERN COLORADO ACROSS NEBRASKA. THERE WAS
ALSO A WEAK WAVE OVER THE UTAH-ARIZONA-NEVADA AREA. VISIBLE
SATELLITE SHOWED A LINE OF CUMULUS FROM SOUTHERN CUSTER COUNTY...
ACROSS NORTHERN LINCOLN AND CENTRAL KEITH COUNTIES...ACROSS GARDEN
COUNTY. THERE IS APPARENTLY A BOUNDARY IN THAT AREA.
&&

.SHORT RANGE...TONIGHT THROUGH MONDAY.
    THE SHORT RANGE FORECAST SHOWS CONVECTIVE POTENTIAL
4000-5500J/KG SURFACE BASED AND 2000-4000J/KG FROM 850MB. LOW LEVEL
WIND SHEAR IS LIKELY TO BE FAVORABLE FOR GENERATING ROTATION AND THE
0-6KM SHEAR IS 45-55KT WHICH SHOULD BE SUFFICIENT TO SUSTAIN THE
UPDRAFT. CONVERGENCE IN NORTHEAST COLORADO AND WESTERN NEBRASKA IS
EXPECTED TO INITIATE CONVECTION. STORMS ARE THEN LIKELY TO
STRENGTHEN AS THEY WORK ACROSS WESTERN NEBRASKA. WITH THE PARAMETERS
COMING TOGETHER...WE HAVE INCLUDED THE POSSIBILITY OF SEVERE
THUNDERSTORMS IN THE FORECAST FOR THIS EVENING.
    THE FRONT THEN CONTINUES OVER WESTERN NEBRASKA THROUGH SUNDAY...
SO THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTERNOON AND EVENING AS
THE UNSTABLE AIR CONTINUES OVER NEBRASKA.

.MEDIUM TO LONG RANGE...LATE MONDAY THROUGH SATURDAY.
    IN THE MEDIUM RANGE...THE GFS...NAM AND EURO ARE SIMILAR IN
BRINGING A BOUNDARY ACROSS NEBRASKA MONDAY NIGHT. BOTH THE NAM AND
GFS SHOW CONVECTIVE POTENTIAL EXCEEDING 2200J/KG IN THE THETA-E
RIDGE THAT DEVELOPS MONDAY AFTERNOON. WITH THOSE WARM AND HUMID
CONDITIONS...IT IS UNLIKELY THAT THIS WOULD OCCUR WITHOUT AT LEAST
SCATTERED THUNDERSTORMS DEVELOPING WITH SEVERE POTENTIAL. BY TUESDAY
AFTERNOON...THE FRONT HAS PUSHED THE UNSTABLE AIR OUT OF CENTRAL AND
WESTERN NEBRASKA.
    AFTER WEDNESDAY...A STATIONARY FRONT FORMS ON THE HIGH PLAINS
ONCE MORE. AS THE FRONT BECOMES ESTABLISHED...THE LOW LEVEL
TRAJECTORY FROM THE TEXAS-MEXICO GULF COAST ONCE AGAIN BRINGS WARM
UNSTABLE CONDITIONS TO THE HIGH PLAINS. THIS WARRANTS A MENTION OF
THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. A WEAK SURFACE BOUNDARY
THEN PUSHES THROUGH...AND THE WEATHER SHOULD BE QUIET FRIDAY AND
POSSIBLY INTO SATURDAY.
&&

.AVIATION...
    LBF CWA IS SQUEEZED BETWEEN SURFACE HIGH MOVING INTO MO VALLEY
AND PERSISTENT LOW OVER SE COLORADO. THIS IS ENHANCING EASTERLY
UPSLOPE FLOW INTO SOUTHERN AND WESTERN NEBRASKA WHICH WILL HELP KEEP
MOISTURE PINNED IN THE HIGH PLAINS. AS A RESULT LOW CLOUDS AND
THUNDERSTORM DEVELOPMENT WILL AGAIN BE POSSIBLE THROUGH AT LEAST THE
NEXT 24 HOURS. MOST CIGS HAVE LIFTED TO VFR CONDITIONS WITH THE MAIN
THREAT TO LIGHT AVIATION IN VCNTY OF KLBF TAF SITE BEING IN THE FORM
OF CONVECTION WHICH SHOULD BE INCREASING THROUGH THE LATE AFTERNOON
HOURS...AND POSSIBLE LATER INTO THE OVERNIGHT HOURS AND ANOTHER
COMPLEX MOVES OFF THE HIGHER TERRAIN TO THE WEST. BOTH CIGS/VSBY
WILL BE AFFECTED BY CONVECTION WITH HEAVY RAIN ALREADY SEEN AS A
THREAT THIS MORNING AND THIS COULD BRING CONDITIONS DOWN TO IFR
QUICKLY ALONG WITH GUSTY WINDS. CONFIDENCE NOT HIGH ENOUGH TO PLACE
IN PREVAILING AT EITHER KLBF/KVTN TAF SITES BUT CONVECTION SHOULD BE
IN VCNTY AND AVOIDED. EXPECT AREAS OF LOW CLOUDS TO RETURN TO AT
LEAST KLBF TAF SITE WITH PERSISTENCE FROM PAST FEW DAYS USED AS
GUIDANCE. HOWEVER IF STRONG COMPLEX DOES MOVE THROUGH IN EARLY
MORNING HOURS...SUBSIDENCE ON BACK SIDE MAY SCOUR OUT CLOUDS DURING
THE MORNING HOURS ON SUNDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT AND MEDIUM TO LONG RANGE...SPRINGER
AVIATION...13
Hazardous weather outlook, Jul 11, 2:22 PM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT SAT JUL 11 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-122030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
322 PM CDT SAT JUL 11 2009 /222 PM MDT SAT JUL 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ADDITIONAL THUNDERSTORM DEVELOPMENT LOOKS POSSIBLE THIS EVENING
AND INTO THE OVERNIGHT HOURS ACROSS MUCH OF WESTERN AND SOUTHERN
NEBRASKA. EASTERLY UPSLOPE FLOW WILL KEEP MOISTURE PINNED TO THE
HIGH PLAINS LEADING TO MODERATE INSTABILITY WITH HEATING OF THE
DAY. A STATIONARY BOUNDARY OVER EASTERN COLORADO AND WYOMING
SHOULD BE FOCUS FOR INITIAL DEVELOPMENT WITH THE STORMS TRACKING
INTO WESTERN NEBRASKA. LARGE HAIL AND DAMAGING WINDS LOOK TO BE
THE PRIMARY THREATS ALONG AND EAST OF HIGHWAY 83 THROUGH THE
EVENING. A LARGE COMPLEX OF STORMS MAY MOVE THROUGH SOUTHERN
NEBRASKA OVERNIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BOUNDARY LYING ALONG THE NEBRASKA KANSAS BORDER WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND. ANOTHER
STRONGER FRONT WILL MOVE ACROSS THE NORTHERN PLAINS ON MONDAY
NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.